Response to Letter Regarding Article, “Myocardial Protection During Cardiotoxic Chemotherapy”
We thank Dr Kounis for his interest in our article,1 though we are puzzled by many of his conclusions. Although hypersensitivity reactions are a well-known complication of some antineoplastic therapeutics such as taxanes and rituximab, these do not fall under the topic of our article. We strongly disagree with his statement relating acute myocardial ischemic events to myocardial hypersensitivity. A case report of hypothesized “Kounis hypersensitivity” to carboplatin2 does not rise to the standard of evidence connoting a significant problem, and we find no credible alternative evidence that such a problem of “acute myocardial ischemic events… due to myocardial hypersensitivity” actually exists. Similarly, although we agree that 5-fluorouracil and its prodrug capecitabine can cause cardiovascular toxicity, typically manifested by coronary vasospasm, there is no evidence that this is attributable to hypersensitivity reactions; indeed, a recent systematic review of the pathophysiology of fluorouracil-associated cardiotoxicity did not mention hypersensitivity as even 1 of 5 proposed mechanisms.3
We have observed other astonishing claims by the author promoting this self-eponymous syndrome as the cause of an astoundingly large variety of ailments. One of his recent articles stated, “Kounis syndrome is a ubiquitous disease that represents a magnificent natural paradigm and nature’s own experiment, in a final trigger pathway implicated in cases of coronary artery spasm and plaque rupture. Kounis syndrome can complicate anesthesia, vaccination, medical therapy and stent implantation and it seems to be associated with coronary allograft vasculopathy and takotsubo syndrome.”4 Dr Kounis has proposed similarly dubious claims in many letters to the editor, including the unsupported statement, “I strongly believe that stent thrombosis is principally a manifestation of Kounis hypersensitivity coronary syndrome, caused by an ‘antigenic complex’ of nickel alloys, polymers, eluted drugs, and possibly concomitant oral platelet drugs and environmental exposures.”5
We wholly disagree with Dr Kounis’ proposal of “intradermal skin tests for every planned chemotherapy.” Such a recommendation is absolutely unsupported by the current evidence and would add significant cost and discomfort for patients already facing a challenging road ahead.
Finally, we disagree with Dr Kounis when he states that cardiotoxicity refers to chronic events and denotes dose-dependent actions with progressive effects resulting in cardiac fibrosis. As we stated and referenced in our review,1 chemotherapy-induced cardiotoxicity refer to acute, subacute, and chronic effects; is dose-dependent only with some drugs (eg, anthracyclines) but not with others (eg, tyrosine-kinase inhibitors); and only in some cases results in cardiac fibrosis. As we also stressed in our review, the use of different definitions of cardiotoxicity in clinical trials has been a barrier for knowledge of the real incidence of cardiotoxicity for many cancer therapeutics. Confounding drug-induced direct myocardial toxicity with individual hypersensitivity reactions would represent a significant step backward.
Ronald M. Witteles, MD
Division of Cardiovascular Medicine
Stanford University School of Medicine
Xavier Bosch, MD, PhD
University of Barcelona
University of Barcelona
- © 2016 American Heart Association, Inc.